Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Wilmington, OH

October 24, 2001Fayette County, Union County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 6:18 PM EST for Fayette County, Union County, Indiana. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 6:18 PM EST (23:18 UTC)
Expired
Oct 24, 2001, 7:15 PM EST
In force
57 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fayette County, IN, Union County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 6:35 PM ESTThunderstorm Wind 50 ELiberty, INTwo large limbs were blown down on State Route 101.
Oct 24, 6:40 PM ESTThunderstorm Wind 50 EConnersville, INTrees were knocked down on Big Bear Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM ESTTornado WatchSPC7 hr
Oct 24, 5:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS51 KILN 242319
SVRILN
INC041-047-137-161-250015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
618 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL INDIANA...
  UNION COUNTY IN EAST CENTRAL INDIANA...
  FRANKLIN COUNTY IN SOUTHEAST INDIANA...
  RIPLEY COUNTY IN SOUTHEAST INDIANA...

* UNTIL 715 PM EST...

* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
  OF CONNERSVILLE TO 21 MILES WEST OF OSGOOD...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BATESVILLE...
  BROOKVILLE...
  CONNERSVILLE...
  LIBERTY...
  MILAN...
  OLDENBURG...
  OSGOOD...
  VERSAILLES...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING DAMAGING WINDS. IF 
YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL 
THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 5:00 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 24, 5:00 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT WED OCT 24 2001

WILL UPDATE TO ISSUE A FLASH FLOOD WATCH FOR PORTIONS OF THE
TRI-STATE...MAINLY FOR COUNTIES IN IMMEDIATE CVG AREA ALONG OHIO
RIVER AND SE IND. THREE HOUR FLOOD GUIDANCE IS AROUND AN INCH FOR
MUCH OF THIS AREA AND UPSTREAM VALUES OF ONE AND STP FORM IND AND
IWX WOULD SUGGEST THAT WELL GET THIS. ONLY FLY IN OINTMENT WOULD BE
SPEED OF THE LINE MOVING THROUGH...BUT GROUND IS QUITE SATURATED
ATTM AND ANY RAIN WOULD BE NEAR TOTAL RUNOFF.

...3PM DISCUSSION...
SURFACE ANALYSIS INDICATES STRONG POSITIVELY TILTED COLD FRONT OVER
EASTERN IL WITH WARM FRONT ENTERING THE TRI-STATE.  SATELLITE
IMAGERY INDICATES PLENTY BREAKS IN THE WARM SECTOR WITH TDS INTO THE
UPPER 60S.

COMPLICATED FORECAST SO WILL JUST HIT THE HIGHLIGHTS AND HAVE ZONES
READY EARLY.  POSITIVELY TILTED COLD FRONT WILL BECOME NEGATIVELY
TILTED THIS EVENING AND BLAST ACROSS THE FA.  CAPE VALUES ARE
EXPECTED TO BE 1000 TO 2000 J/KG WITH HELICITIES IN EXCESS OF 300
M2/S2.  AS A RESULT BULK RICHARDSON  IS VERY FAVORABLE IN THE
TEENS.  WILL HIT EVENING THROUGH MIDNIGHT HARD WITH SEVERE WORDING
EXPECT SPC TO ISSUE A BOX OVER WESTERN OHIO LATTER THIS AFTERNOON
WITH DEVELOPMENT IN THE WARM SECTOR AND PASSAGE OF COLD FRONT.
SKIES WILL CLEAR RAPIDLY FROM WEST TO EAST OVER FA.  WINDS WILL BE
20 TO 30 MPH WITH SOME 40 MPH GUSTS THURSDAY.  THERE IS POTENTIAL
FOR THEM TO BE STRONGER WHICH COULD PUSH INTO WIND ADVISORY BUT WILL
LET LATTER SHIFTS DEAL WITH IT.  WILL KEEP MENTION OF RAIN AND SNOW
ACROSS THE NORTH ON FRIDAY THRU SATURDAY BUT WILL DRY OUT THE SOUTH
EXCEPT FRIDAY NIGHT.

FWC LOOKS RESPECTABLE FOR THE FIRST 3 PERIODS BUT WENT SIGNIFICANTLY
COLDER...CLOSER TO MAV...FOR THE 4TH PERIOD.

.ILN...FLASH FLOOD WATCH INZ073>075-080 KYZ089>093 OHZ077-078.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:40 AM ESTFlash Flood WarningILNRipley110 min
Oct 24, 3:48 AM ESTFlash Flood WarningILNDearborn42 min
Oct 24, 6:07 PM ESTSevere Thunderstorm WarningILNWayne38 min
Oct 24, 6:18 PM ESTSevere Thunderstorm WarningILNFranklin, Ripley57 min
Oct 24, 6:54 PM ESTSevere Thunderstorm WarningILNDearborn, Ohio36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.